Marsena Pelton, MSN, RN, OCN: Our first question from the audience is: Remembering to take a pill twice daily can be hard. What tips do you have and what motivates you to do it?
Jeff Sharman, MD: For patients who are on oral medications, I think it’s important to realize that pills only work if you swallow them. They don’t do you any good by remaining in the bottle. I say that obviously a little bit tongue in cheek, but the reality is you’ve got to be able to take the medications for them to work.
Particularly for medications that are taken on an indefinite basis, it’s creating some systems to really make sure that you’re doing exactly that. That could be using a pill box or setting reminders on your cell phone. There are reminder systems that you can use, applications on smartphones to send you pings and so forth. It really is important to take the medications because they’re not going to do you any good sitting in the bottle. There is some patient responsibility there for actually taking the medications as directed.
Nichole Fisher, BSN, RN: Some of the things that we recommend for our patients, especially if there is a concern for, “I’m super busy” or “we’re going out traveling or camping and how do I make sure I’m still taking my medication?” One of the things that we recommend is if you have a cell phone, make sure that you’re setting your alarm for once or twice a day to make sure that you’re staying on top of taking that medication.
Another thing that we recommend as well too is you can do a pill box to put in your daily medications in there. Again, just make sure that you’re checking those pill boxes as well and not just throwing it in your bag and not double checking to make sure that you’re taking the medication.
Drug diaries are also good backup resources as well too. The patients typically mark an X or a checkmark on the days that they’re taking their medications just to help ensure that accountability. Once a dose is missed, after a certain time period we want to make sure that we’re educating the patient on not taking that dose if it’s too close to the time of the next medication for that potential risk of taking too much of the medication and overdosing.
Becky: One thing you do with your CALQUENCE is you keep it in a day planner so you remember to take it.
Jim: I keep it in a day planner, you got Monday, Tuesday, Wednesday, Thursday. I thought that was for old people, but I found it’s a very clever tool. It sits right on my nightstand so when I get up, first thing I do is reach for it and take my morning pill. The only one I have a tough time remembering is my 9:00 (p.m.) pill. Sometimes it’s 9:30 or 10, but I go to bed, I take that pill. I make sure I get it every day and every night.
Becky: When he first started taking the pills, we set the alarm in my phone as a reminder that that was time for him to take his pill. That was just being proactive, so neither one of us would forget.
Marsena Pelton, MSN, RN, OCN: Dr Sharman and Nichole, can you address any myths associated with chemotherapy versus targeted therapies?
Jeff Sharman, MD: It’s a great question regarding what the myths are regarding each type of therapy. If I break them apart into sort of three different answers to that, I’ll address sort of chemotherapy, BTK inhibitors and then BCL-2 (B-cell lymphoma 2) inhibitors. I think that most people who are thinking about chemotherapy, for instance, is that they’re going to lose their hair, that they’re going to feel nauseated, that they’re going to be sick and vulnerable to infection and so forth.
I guess what I would say is that every chemotherapy is unique.
For BTK inhibitors, patients may be worried about taking a medication that doesn’t necessarily have an endpoint, that we’re going to just start somebody on a medication and they’re going to stay on it indefinitely. I think that that has some challenges in how we think about our disease. For some patients, is it a reminder that they have the disease? Are they worried about drug costs? Could their copayments change as they go through this? What are the side effects going to be and how much do I have to live with?
These are all very understandable, rational concerns. I think that the experience I have as the clinician is, in many cases, we just need to get you into this and that the anticipation is worse than the reality. Many patients are going to tolerate these therapies extremely well without having a large number of side effects and those side effects patients do have in many cases are manageable by either adjusting the medication or so forth.
For BCL-2 inhibitors, I think that some of the challenges patients look at is there’s this risk of what we call tumor lysis syndrome. Tumor lysis syndrome occurs when too many cancer cells die all at once and it can cause electrolyte abnormalities that can actually be dangerous to patients. What we’ve seen looking very carefully at clinical trial data is that if the monitoring is followed closely and done appropriately and in most cases can be identified even before you start, which patients are more likely to run into trouble so you could actually stratify for risk before you ever get started.
Some patients utilizing those stratifications might be better off receiving their therapy in the hospital with close monitoring. In many cases, we’re able to do it as an outpatient, but there are concerns about that as well. That can be addressed in a safe manner for most patients.
Nichole Fisher, BSN, RN: I think just as a whole, when the patient’s diagnosed, again, it’s very overwhelming. They’ve potentially heard from either other people, resources online that are not that reputable about overall in a sense of the worst-case scenario that can happen. They’ve seen patients die in the infusion center, people stop breathing. It’s making sure that we’re educating on what the appropriate side effects that we expect to see and not kind of that worst-case scenario.
It’s also making sure we’re not minimizing it as well too. Because there can be those scary situations that happen. Again, it’s making sure that we’re talking to the patient about what to expect. With a lot of monoclonal antibodies, an infusion-related reaction is a very common occurrence, typically on the first infusion. Most of our patients with CLL often have a significantly elevated white blood cell or lymphocyte count, so we expect a reaction on that first day. It usually resolves after the infusion is interrupted and hypersensitivity medication is given. Again, that can be pretty scary for some patients. It can range anywhere from a little bit of flushing of the skin, nausea or some shaking rigors, which oftentimes again can be scary for the family member that’s there as well witnessing this, because they haven’t experienced it before. It’s making sure that we again provide that education and that clear set of expectations on what to see and what to expect coming out of treatment.
With the oral agents, we don’t usually see that infusion-related reaction. Since it’s an oral agent, they will typically take it at home. The side effect profiles of most agents are a little bit different than your IV components, so again, just making sure that we’re providing that education on what to expect, whether that be some GI (gastrointestinal) issues with nausea, vomiting, diarrhea, or on the other end, constipation as well too.